Pennsylvania, 2016

Wildfire in Pennsylvania, April 20 to 28, 2016

April 20 to 28, 2016 · NWS PHI · 1 event in 1 county or zone

The combination of dry fuels brought on by the recent dry spell and dry timber caused by Gypsy Moth infestations several years ago, along with gusty winds and low relative humidities, created red flag conditions in much of eastern Pennsylvania on the 20th. Two separate fires in the Canadensis area of Barrett Township were suspected of being deliberately set; one fire was located northwest of…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of dry fuels brought on by the recent dry spell and dry timber caused by Gypsy Moth infestations several years ago, along with gusty winds and low relative humidities, created red flag conditions in much of eastern Pennsylvania on the 20th. Two separate fires in the Canadensis area of Barrett Township were suspected of being deliberately set; one fire was located northwest of Lower Seese Hill Road, and the second fire was located in Delaware State Forest in the area of Snow Hill Road and Anglers Road. Upper and Lower Seese Hill Roads were closed between Bear Town Road and Route 447. County officials said smoke from the fires, covering hundreds of acres, could be seen from miles away, as far as New Jersey. At lease one firefighter was taken to the hospital for a shoulder injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 20, 1:10 PM EST, 50 minutes earlier.

Area forecast discussion, Apr 20, 1:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
210 PM EDT WED APR 20 2016

.SYNOPSIS...
HIGH PRESSURE IS BUILDING SOUTHEAST OVER THE MID ATLANTIC STATES
THIS AFTERNOON. LOW PRESSURE IN THE UPPER MISSISSIPPI VALLEY ON
THURSDAY WILL MOVE INTO THE SAINT LAWRENCE VALLEY AND LEAD TO A
COLD FRONTAL PASSAGE ACROSS OUR AREA FRIDAY NIGHT. CANADIAN HIGH
PRESSURE WILL SLOWLY MOVE OVER OUR REGION THIS WEEKEND. A COMPLEX
FRONTAL BOUNDARY WILL SETUP OVER OUR AREA BY EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
2PM UPDATE: TEMPS MAY MAX AT 69F AROUND 430PM. BRILLIANT SUNSHINE.
WINDS HAVE DIMINISHED PER HRRR EXCEPT AS PER HRRR JUST BEHIND THE
SEABREEZE. RH THIS AFTN DOWN TO 15 PCT.

TONIGHT...AM A LITTLE CONCERNED ABOUT FROST POTENTIAL AND MAY
ISSUE A FROST ADVY FOR PORTION OF NJ IN THE 330 PM FCST. THIS
MORNINGS MINS WERE 28F IN WALPACK OF NW NJ AND MANY 30-36F LOWS
FROM NORTHERN CAPE MAY COUNTY NORTH THROUGH THE PINEBARRENS REGION
ON UP INTO NW NJ. NEARLY CALM WIND WITH MOSTLY CLEAR SKY (A BIT
OF CIRRUS TOWARD DAWN). PROPOSED FROST ADVY WOULD BE INTERIOR
OCEAN SE BURLINGTON, INTERIOR ATLC AS WELL AS SUSSEX, WARREN,
MORRIS AND NORTHAMPTON COUNTIES.

THIS PART OF THE FORECAST IS A 50 50 BLEND OF THE 12Z/20 GFS/NAM
GUIDANCE THEN COOLED 2-4F IN THE COUNTRYSIDE THROUGH 11Z THURSDAY
PER EXPECTED NEARLY IDEAL RADIATIONAL COOLING CONDITIONS BUT ALSO
REFLECTS THE MUCH LOWER THAN FCST DEWPOINTS.

&&

.SHORT TERM /THURSDAY/...
THURSDAY...A SUNNY RAPIDLY WARMING START WITH GUSTY SW WINDS 15-20
MPH DEVELOPING LATE MORNING. INCREASING MID AND LATE AFTERNOON
CLOUD COVER AHEAD OF A WEAK INSTABILITY BURST THAT COULD SPREAD
SPRINKLES INTO NE PA BY 6PM. FIRE WEATHER IS THE MAIN CONCERN
THURSDAY AND WITH SOME UNCERTAINTY AS DISCUSSED IN THE FIRE WEATHER
SECTION. WIND GUSTS MAY APPROACH 25 MPH DURING THE AFTERNOON,
ESPECIALLY NORTH OF PHILADELPHIA.

THIS PART OF THE FCST WAS MOSTLY THE 12Z/20 GFS WARMER TEMP GUIDANCE,
THE DRIER NAM GUIDANCE AND A BLEND OF THE NAM/GFS WINDS AND SKYCOVER.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MID LEVEL LOW AT THE CENTER OF THE RECENT BLOCKING PATTERN WILL
GRADUALLY MOVE EASTWARD, BECOMING AN OPEN WAVE AS IT REACHES THE
MIDDLE ATLANTIC COAST, ACCOMPANIED BY A SLOW MOVING COLD FRONTAL
PASSAGE FRIDAY NIGHT. MEANWHILE, CLOSED MID-LEVEL VORTEX OVER THE
CLIMATOLOGICALLY FAVORED BAFFIN ISLAND SLOWLY MOVES SOUTHEASTWARD,
RE-ESTABLISHING ITSELF JUST NORTHEAST OF JAMES BAY BY EARLY NEXT
WEEK. THIS WILL ESTABLISH A FAST, WESTERLY FLOW ACROSS THE REGION
LATE THIS WEEKEND INTO EARLY NEXT WEEK, WHICH SEVERAL SHORTWAVE
DISTURBANCES WILL TRAVERSE, AS THEY EXIT A MEAN TROUGH SETTING UP
OVER THE WESTERN CONUS DURING THIS TIME FRAME. THE MOST
UNCERTAINTY IS WITH REGARD TO THE EVOLUTION OF A FRONTAL BOUNDARY
EARLY NEXT WEEK, AS TO WHERE IT SETS UP WITH RESPECT TO OUR
REGION, AND THE RESULTANT SENSIBLE WEATHER IMPACTS.

FRIDAY...THERE IS SOME CONVECTIVE POTENTIAL, AS A COLD FRONT IS
POISED TO MOVE THROUGH OUR REGION BY FRI NIGHT. INSTABILITY WILL
BE LIMITED GIVEN CONSIDERABLE CLOUD COVER, WITH BEST CHANCE FOR
THUNDER TO OUR SOUTHWEST. THEREFORE, HAVE NOT ADDED THUNDER TO THE
FORECAST ATTM.

SATURDAY AND SUNDAY...BENIGN PERIOD OF WEATHER WITH HIGH PRESSURE IN
CONTROL. THE MAIN CONCERN WILL BE THE POTENTIAL FOR A FROST/FREEZE
SUNDAY MORNING, PARTICULARLY NORTH OF THE I-78 CORRIDOR. ALTHOUGH
THE BOUNDARY LAYER IS EXPECTED TO DECOUPLE, MID AND HIGH LEVEL
MOISTURE MAY PREVENT IDEAL RADIATIONAL COOLING, SO THERE IS
CONSIDERABLE UNCERTAINTY AT THIS TIME.

SUNDAY NIGHT THRU TUESDAY...AS MENTIONED, THERE IS CONSIDERABLE
UNCERTAINTY DURING THIS TIME FRAME, WHICH GENERALLY LEADS TO BELOW
AVERAGE CONFIDENCE IN OUTCOMES. A SLOW MOVING FRONTAL BOUNDARY WILL
CROSS THE REGION, WITH POSSIBLY A FEW WAVES OF LOW PRESSURE TRAVERSING
IT. GENERALLY UNSETTLED WEATHER IS ANTICIPATED, WITH SOME BENEFICIAL
RAINFALL POSSIBLE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

REST OF TODAY...VFR CLEAR. LIGHT VARIABLE WIND TRENDING SOUTHEAST
TO SOUTH LATE IN THE DAY. THE COASTAL SEABREEZE WILL BE MOVING
WESTWARD- INLAND THIS AFTERNOON WITH THOSE SEA BREEZES HAVING A
FEW GUSTS TO 18-21 KT. THIS WIND SHIFT COULD REACH PHL LATE
AFTERNOON OR EARLY EVENING AND ATTEMPTED TIMING IS IN THE 18Z TAFS.

TONIGHT...VFR CLEAR THEN PATCHY AC/CIRRUS TOWARD 10Z/21. WIND
BECOMING NEARLY CALM LATER THIS EVENING THEN LIGHT SOUTHERLY
TOWARD MORNING.

THURSDAY...VFR SCT-BKN CLOUDS AOA 12000 FT DURING THE MORNING WITH
MULTI LAYERS DEVELOPING BY 21Z AOA 5000 FT. S-SW WIND THURSDAY
WITH MIDDAY-AFTERNOON GUSTS AROUND 20 KT.

OUTLOOK...
VFR CONDITIONS THU NIGHT. MVFR POSSIBLE IN SHRA AND TSRA FRI AND
FRI NIGHT WITH THE PASSAGE OF A COLD FRONT, AS WELL AS A LOW
PROBABILITY OF WEST-SOUTHWEST WIND GUSTS TO 25 KNOTS. VFR IS
ANTICIPATED BOTH SAT AND SUN AS HIGH PRESSURE SETTLES OVER THE
TERMINALS.

&&

.MARINE...
NO MARINE HEADLINES ANTICIPATED THROUGH MOST OF THURSDAY.

STILL A DOMINANT EASTERLY SWELL OF 3 FT AND 10 SECONDS ON THE
ATLANTIC WATERS...A RESIDUAL FROM LAST WEEKEND.

A FEW ONSHORE GUSTS NEAR OR JUST ABOVE 20 KT ARE POSSIBLE THIS
AFTERNOON. WIND TURNS LIGHT SOUTH TONIGHT THEN GUSTY S-SW 20 KT
THURSDAY AFTERNOON.

OUTLOOK...
A COLD FRONT WILL TRAVERSE THE COASTAL WATERS FRIDAY NIGHT.
SOUTHWEST WINDS IN ADVANCE OF THIS FRONT ARE EXPECTED TO FALL JUST
SHORT OF SCA THRESHOLD THURSDAY AFTERNOON INTO FRIDAY NIGHT, BUT
IT/S A CLOSE CALL, AS WAVE HEIGHTS HAVE A BETTER CHANCE OF MEETING
THE 5FT CRITERIA FOR SCA FOR HAZARDOUS SEAS. THERE IS GREATER
UNCERTAINTY WITH REGARD TO WHETHER NORTH-NORTHWEST WINDS REACH SCA
LEVELS BEHIND THIS FRONT FOR A BRIEF PERIOD OF TIME BOTH SATURDAY
MORNING AND AGAIN SATURDAY NIGHT. HIGH PRESSURE WILL MOVE OVER THE
COASTAL WATERS SUNDAY, WITH TRANQUIL, SUB-SCA CONDITIONS EXPECTED.

&&

.FIRE WEATHER...
SPS ISSUED FOR NJ AND PA WILL EXPIRE AT 19Z. RH NOW DOWN BELOW 25
PCT EXCEPT COOLER SEABREEZED COASTAL REAL ESTATE.

LOOKING AHEAD TO THURSDAY...SOUTHWEST WINDS BECOME INCREASINGLY
GUSTY IN THE AFTERNOON...UP TO AT LEAST 20 MPH AT TIMES. RH VALUES
ALSO DECREASE IN THE AFTERNOON...BELOW 30 PERCENT OVER PORTIONS OF
THE AREA, MAINLY PHL NORTHWARD.THE MAIN UNCERTAINTY WILL BE THE
MAGNITUDE OF THE WIND GUSTS...WITH RED FLAG CONDITIONS REMAINING A
POSSIBILITY. COLLABORATING A POSSIBLE FIRE WEATHER WATCH ISSUANCE
AROUND 230 PM.

&&

.EQUIPMENT...
BUOY 44009 (DE BAY BUOY LOCATED 26 NM SOUTHEAST OF CAPE MAY NJ) IS
SLATED FOR RESTORATION OF WIND INFORMATION AROUND JULY 5, 2016.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG/FRANCK 208
NEAR TERM...DRAG 208
SHORT TERM...DRAG 208
LONG TERM...FRANCK
AVIATION...DRAG/FRANCK 208
MARINE...DRAG/FRANCK 208
FIRE WEATHER...208
EQUIPMENT...
Hazardous weather outlook, Apr 20, 9:26 AM EST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1026 AM EDT WED APR 20 2016

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-211430-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
1026 AM EDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS AN ELEVATED THREAT FOR THE SPREAD OF WILDFIRES TODAY,
ESPECIALLY EASTERN PENNSYLVANIA AND NEW JERSEY WHERE GUSTY NORTHERLY
WINDS AROUND 20 MPH WILL BE OCCURRING LATE THIS MORNING AND
MIDDAY. THOSE NORTHERLY WINDS SHOULD DIMINISH THIS AFTERNOON.
CAUTION IS ADVISED FOR ANY FIRE DEVELOPMENT IN EASTERN NEW JERSEY
WHERE A WIND SHIFT FROM NORTHERLY TO SOUTHEASTERLY SHOULD OCCUR
BETWEEN 1 PM AND 3 PM. THAT WIND SHIFT MAY PUSH ALL THE WAY WEST
TO INTERSTATE 95 BY 6 OR 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE COMBINATION OF INCREASINGLY GUSTY SOUTHWEST WINDS AND
DRY CONDITIONS WILL LEAD TO A GREATER THREAT FOR THE SPREAD
OF WILDFIRES ON THURSDAY, ESPECIALLY DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-211430-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
1026 AM EDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-211430-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1026 AM EDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 20, 9:47 AM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1047 AM EDT WED APR 20 2016

NJZ001-007>010-012-013-015>023-027-PAZ054-055-060>062-070-071-
101>106-201645-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...FREEHOLD...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON...MEDIA...
PHILADELPHIA...HONEY BROOK...OXFORD...WEST CHESTER...
KENNETT SQUARE...COLLEGEVILLE...POTTSTOWN...NORRISTOWN...
LANSDALE...CHALFONT...PERKASIE...MORRISVILLE...DOYLESTOWN
1043 AM EDT WED APR 20 2016

...ELEVATED FIRE DANGER FOR EASTERN PENNSYLVANIA AND NEW JERSEY
TODAY...

GUSTY NORTHERLY WINDS AROUND 20 MPH WILL SUBSIDE THIS AFTERNOON.
EVENTUALLY A GUSTY SOUTHEAST SEABREEZE WILL DEVELOP IN NEW JERSEY
EARLY THIS AFTERNOON. THAT GUSTY WIND SHIFT TO SOUTHEAST SHOULD
REACH THE INTERSTATE 95 CORRIDOR AROUND 6 OR 7 PM.

THE COMBINATION OF NO RAIN FOR THE PAST WEEK...VERY LOW HUMIDITY
NEARING 15 PERCENT THIS AFTERNOON AND A STILL SOMEWHAT GUSTY AND
SHIFTING NORTH TO EAST WIND HAS CREATED AN ELEVATED RISK OF FIRE
DANGER.

BE VERY CAREFUL WITH THE DISPOSAL OF ANY SMOKING MATERIALS.

DRAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Monroe

When
April 20, 2:00 PM EST to April 28, 3:00 PM EST
Where
Monroe forecast zone
Reported by
Newspaper
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

The combination of dry fuels brought on by the recent dry spell and dry timber caused by Gypsy Moth infestations several years ago, along with gusty winds and low relative humidities, created red flag conditions in much of eastern Pennsylvania on the 20th. Two separate fires in the Canadensis area of Barrett Township were suspected of being deliberately set; one fire was located northwest of Lower Seese Hill Road, and the second fire was located in Delaware State Forest in the area of Snow Hill Road and Anglers Road. Upper and Lower Seese Hill Roads were closed between Bear Town Road and Route 447. County officials said smoke from the fires, covering hundreds of acres, could be seen from miles away, as far as New Jersey. At lease one firefighter was taken to the hospital for a shoulder injury.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621875.